Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Baltimore/Washington

May 29, 2012Frederick County, Virginia; Berkeley County, Hampshire County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 29, 2012, 2:47 PM EDT for Frederick County, Virginia; Berkeley County, Hampshire County, Morgan County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 2:47 PM EDT (18:47 UTC)
Expired
May 29, 2012, 3:30 PM EDT
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Frederick County, VA, Berkeley County, WV, Hampshire County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 89 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:48 PM EDTHAIL 13 E Bloomery, VARELAYED BY NSSL SHAVE
May 29, 2:52 PM EDTHAIL 0.753 Sw Unger, VARELAYED BY NSSL SHAVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS51 KLWX 291847
SVRLWX
VAC069-WVC003-027-065-291930-
/O.NEW.KLWX.SV.W.0031.120529T1847Z-120529T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FREDERICK COUNTY IN NORTHWEST VIRGINIA...
  CENTRAL MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
  EASTERN HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA...
  WESTERN BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES SOUTH OF RIDGE...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIDGE...
  VALLEY HIGH...
  GREENWOOD...
  ROCK GAP...
  HIGHLAND RIDGE...
  FISHERS BRIDGE...
  JOHNSONS MILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3962 7831 3951 7802 3932 7831 3936 7844
TIME...MOT...LOC 1847Z 213DEG 8KT 3939 7831

$$
KONARIK
2 follow-up statements
846 
WWUS51 KLWX 291906
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE MAY 29 2012

VAC069-WVC027-291916-
/O.CAN.KLWX.SV.W.0031.000000T0000Z-120529T1930Z/
FREDERICK VA-HAMPSHIRE WV-
306 PM EDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR HAMPSHIRE AND
FREDERICK COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3946 7834 3962 7831 3951 7802 3938 7821
TIME...MOT...LOC 1906Z 213DEG 8KT 3943 7828

$$

WVC003-065-291930-
/O.CON.KLWX.SV.W.0031.000000T0000Z-120529T1930Z/
MORGAN WV-BERKELEY WV-
306 PM EDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BERKELEY AND MORGAN COUNTIES...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR GREENWOOD...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  UNGER...
  RIDGE...
  VALLEY HIGH...
  GREENWOOD...
  OAKLAND...
  OMPS...
  STOTLERS CROSSROADS...
  ROCK GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 3946 7834 3962 7831 3951 7802 3938 7821
TIME...MOT...LOC 1906Z 213DEG 8KT 3943 7828

$$
KONARIK
380 
WWUS51 KLWX 291923
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT TUE MAY 29 2012

WVC003-065-291933-
/O.EXP.KLWX.SV.W.0031.000000T0000Z-120529T1930Z/
MORGAN WV-BERKELEY WV-
323 PM EDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 330 PM EDT FOR
BERKELEY AND MORGAN COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3946 7834 3962 7831 3951 7802 3938 7821
TIME...MOT...LOC 1923Z 213DEG 8KT 3946 7825

$$
KONARIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:49 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 29, 10:49 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT TUE MAY 29 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE WESTERN ATLANTIC TODAY. A
SURFACE TROUGH WILL DEVELOP OVER THE AREA THROUGH TONIGHT BEFORE
A COLD FRONT CROSSES THE REGION WEDNESDAY. HIGH PRESSURE RETURNS
WEDNESDAY AND THURSDAY. LOW PRESSURE MAY IMPACT THE AREA LATE IN
THE WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE MID-ATLANTIC REGION STILL REMAINS IN A WARM AND HUMID AIRMASS
TDA AS HIPRES IS ANCHORED OVER THE WRN ATLANTIC. WEAK HEIGHT
FALLS WILL OCCUR TDA AS THE UPPER RIDGE MOVES OFF THE ERN SEABOARD
AND AN UPPER LOW TRACKS EWD THRU THE NRN GREAT LAKES. A SFC COLD
FRONT OVER THE MIDWEST WILL MOVE INTO THE OH VLY THIS AFTN AND
TNGT.

A MAINLY CLOUD-FREE MRNG ACROSS THE AREA WILL DESTABILIZE THE
ATMOSPHERE IN THE PRE-FRONTAL WARM SECTOR. FCST MAX TEMPS IN THE
UPPER 80S TO AROUND 90F AND SFC DEWPOINTS IN THE UPPER 60S TO NEAR
70F WILL LEAD TO THE DEVELOPMENT OF 2500-3000 J/KG OF SFC-BASED
CAPE OVER THE AREA THIS AFTN. YDA...THE CAP DELAYED ONSET OF CU
FIELD UNTIL THE MID AFTN. THE CAP...WHICH IS SLIGHTLY WEAKER
TDA...WILL WEAKEN FURTHER THIS AFTN AS THE SHORTWAVE TROUGH
APPROACHES FROM THE WEST.

SCT CONVECTION WILL LIKELY DEVELOP ERY THIS AFTN OVER THE HIGHER
TERRAIN AND NEAR A PRE-FRONTAL SFC TROUGH THAT IS DEVELOPING IN
VICINITY OF THE BLUE RIDGE. EXPECT COVERAGE OF SHOWERS AND STORMS TO
INCREASE DURING THE LATTER HALF OF THE AFTN AND THIS EVE AS THE
COLD FRONT APPROACHES FROM THE WEST. WHILE THE WIND FIELD ALOFT
HAS INCREASED THIS MRNG...DEEP-LAYER SHEAR IS STILL RATHER
MARGINAL TO SUPPORT ORGANIZED SVR TSTMS. HOWEVER...BULK SHEAR
PROFILES INCREASE TO 25-30 KT ACROSS THE NRN HALF OF THE CWA LATE
TDA AS THE UPPER TROUGH APPROACHES FROM THE WEST. IF ATMOSPHERE
DOES NOT BECOME WORKED OVER FROM ANY ERY AFTN CONVECTION...THEN
THE THREAT OF SVR WEATHER WILL INCREASE TOWARD THE LATE AFTN AND
EVE HRS AS STRONG INSTABILITY AND THE INCREASING LIFT/SHEAR
PROFILES COINCIDE. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS ESPECIALLY IF STORMS ORGANIZE INTO BROKEN LINES.
STILL A FEW STORMS COULD PRODUCE LARGE HAIL GIVEN THE MAGNITUDE OF
INSTABILITY.

WITH DEEP SLY FLOW AHEAD OF THE COLD FRONT AND A CONNECTION OF
TROPICAL MOISTURE FROM THE REMNANTS OF BERYL...PWATS WILL INCREASE
TO NEAR 2 INCHES THIS EVE. WHILE STORM MOTION IS FCST TO INCREASE
LATER TDA...FCST CORFIDI VECTORS SHOW THE POTENTIAL FOR BACK BUILDING
STORMS. THERE IS A CONCERN FOR FLASH FLOODING OVER PORTIONS OF THE
AREA...ESPECIALLY IF MULTIPLE ROUNDS OF STORMS MOVE INTO THE SAME
LOCATION. AFTER LOOKING AT THE NEWEST GUIDANCE...WILL CONSIDER
ISSUANCE OF A FLASH FLOOD WATCH SHORTLY FOR AREAS WITH RELATIVELY
LOW FFG /NRN VA-ERN WV-WRN MD/.

&&

.SHORT TERM /WEDNESDAY/...
WITH SWEEP OF A COLD FRONT ACROSS THE AREA...THE SEVERAL-DAY STRETCH
OF HOT/HUMID DAYS WILL DRAW TO A CLOSE IN FAVOR OF LESS SUMMER-LIKE
DAYS THROUGH THE REST OF THE WEEK. ANOTHER RELATIVELY WARM DAY ON
WED...BUT DEWPOINTS WILL BE ON A GRADUAL SLIDE OVER THE COURSE OF
THE DAY W/ A LIGHT SLY BREEZE. WINDS OVER THE MID ATLC WILL
CERTAINLY BE LIGHTER THAN JUST A SHORT JOG TO THE SE WHERE THE T.D.
BERYL IS EXPECTED TO DRIFT BACK OFF THE COAST /OFF THE NC OUTER
BANKS/ AND CONTINUE ON ITS WAY OUT TO SEA ON WED. A WEAK UPPER
SHORTWAVE SWINGING DOWN ACROSS SRN ONTARIO/QUEBEC WILL PREVENT THE
TROPICAL SYSTEM FROM MAKING MORE PROGRESS FURTHER NORTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GOOD CONSISTENCY W/ PAST SEVERAL RUNS FOR THE LATE WEEK SYSTEM.
AFTER A BRIEF LULL IN THE ACTION FOR OUR AREA /WED-THU/...AN
ANOMALOUSLY POTENT UPPER LEVEL LOW WILL CURVE DOWN ACROSS THE NRN
PLAINS FROM THE CANADIAN ROCKIES WHILE THE MID ATLC ENJOYS OUR
COUPLE OF QUIET DAYS. A WEAK COLD FRONT ASSOCIATED W/ THE
AFOREMENTIONED UPPER SHORTWAVE OVER SRN CANADA WILL MOVE ACROSS THE
REGION OVERNIGHT WED INTO THU...POTENTIALLY BRINGING SOME BRIEF
SHOWER ACTIVITY TO THE NRN SECTIONS OF THE CWA.

THE COMPLEX LOW PRESSURE SYSTEM WILL STRENGTHEN UPON ARRIVING OVER
THE MID MS VLY...PULLING A WARM FRONT UP FROM THE DEEP SOUTH AND
OVER THE MID ATLC LATE THU INTO FRI. THIS WILL MARK THE RETURN OF
DEEP MOISTURE TO THE AREA...JUST AHEAD OF THE SYSTEM'S ARRIVAL. THE
STRONGER DYNAMICS WILL BE WRAPPED TIGHTLY AROUND THE UPPER LOW
ITSELF...AND WILL LARGELY PIVOT AROUND JUST TO OUR NORTH/EAST ON
FRI-SAT BUT WILL BE CLOSE ENOUGH TO GIVE THE AREA SUFFICIENT CHANCES
FOR MORE RAIN. CONVECTIVE POTENTIAL WILL BE LIMITED TO BASICALLY THE
FIRST PART OF THE SYSTEM'S ARRIVAL W/ SOME SCATTERED TSTMS POSSIBLE
WHILE THE AREA IS IN THE PRE-FRONTAL WARM SECTOR. THE COLD FRONT
WILL SWING THRU THE AREA ON SAT...ENDING PRECIP LATER IN THE AFTN
AND KEEPING THE AREA COOL TO CLOSE OUT THE WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SCT TSRA IS EXPECTED TO DEVELOP ALONG AND WEST OF THE BLUE RIDGE
ERY THIS AFTN. HAVE INCLUDED VCTS IN TAF SITES FOR THE LATE AFTN
AND EVE...WHEN STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY. MULTIPLE ROUNDS OF STORMS POSSIBLE DURING THE AFTN AND
EVE AS A COLD FRONT APPROACHES FROM THE WEST. WILL NARROW DOWN
TIMING OF STORMS AT EACH TERMINAL IN SUBSUQENT TAF UPPDATES.
RESTRICTIONS INVOF TSRA BRIEF BUT MAY DROP TO IFR LVLS. STRONG
WINDS WILL ALSO BE A THREAT WITH THE STRONGEST STORMS.

POST CFP...WNDS BECOME WNWLY AND CIGS RISE TO MAINLY MID DECK. VFR.

HIGH PRESSURE BUILDING IN FOR A COUPLE OF DAYS. ANOTHER LOW
PRESSURE SYSTEM WILL ARRIVE FROM THE MIDWEST LATE THU/FRI AND EXIT
OFF THE COAST SAT NIGHT.

&&

.MARINE...
HAVE EXPANDED THE SCA FOR ALL MARINE ZONES STARTING AT NOON. SLY
WINDS WILL INCREASE AHEAD OF A COLD FRONT. MODEL GUIDANCE SHOWS
THE POTENTIAL FOR 20 KT WINDS TO MIX DOWN TO THE SFC THIS AFTN.

SCT TO NUMEROUS TSTMS WILL DEVELOP THIS AFTN AND EVE. THE BEST
CHANCE TO SEE AN IMPACT OF STORMS IN THE WATERS WILL BE LATE THIS
AFTN AND THRUOUT THE EVE. STORMS MAY CONTAIN STRONG WINDS AND HVY
RAIN. MARINERS SHUD MONITOR FOR POTL SMW/S.

WNDS WL BE VEERING WLY OVNGT AS CDFNT CROSSES WATERS. STORMS WL BE
DCRSG AS WELL.

HIGH PRESSURE WED/THU...WHILE A LOW PRESSURE SYSTEM STRENGTHENS OFF
TO THE WEST AND MOVES TOWARD THE AREA. THIS FEATURE WILL ARRIVE
EARLY FRI...BRINGING MORE RAIN AND THE POTENTIAL FOR INTERMITTENT
SCA CONDITIONS AHEAD OF A COLD FRONT. THE FRONT WILL MOVE OFF THE
MID ATLC COAST BY LATE SAT NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ530>534-537-539>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536-538.

&&

UPDATE...KLEIN
PREV DISC...HTS/GMS
Hazardous weather outlook, May 29, 9:44 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 AM EDT TUE MAY 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
944 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF A COLD FRONT. SOME STORMS...ESPECIALLY LATE THIS
AFTERNOON AND EVENING...MAY BECOME SEVERE WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. ALSO...LOCALLY HEAVY DOWNPOURS MAY
PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR A PORTION OF THE WATERS
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PLEASE FORWARD ANY THUNDERSTORM WIND OR HAIL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
944 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF A COLD FRONT. SOME STORMS...ESPECIALLY DURING THE
SECOND HALF OF THE AFTERNOON AND THE EVENING...MAY BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. ALSO...
LOCALLY HEAVY DOWNPOURS MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PLEASE FORWARD ANY THUNDERSTORM WIND OR HAIL REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 29, 1:26 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 PM EDT TUE MAY 29 2012

VAZ026-WVZ055-502-291830-
HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
126 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT HARDY...EASTERN GRANT AND ROCKINGHAM
COUNTIES...

AT 125 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF BRAKE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MATHIAS.

RAINFALL AMOUNTS OVER 1 INCH HAS ALREADY FALLEN WITH THIS
THUNDERSTORM AND SOME LOCATIONS MAY RECEIVE AN ADDITIONAL INCH OF
RAIN.  HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW
ONE MILE...CAUSE PONDING OF WATER ON ROADWAYS...AND RISES ON CREEKS
AND STREAMS.

WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

&&

LAT...LON 3915 7882 3899 7861 3878 7908 3884 7917
TIME...MOT...LOC 1725Z 240DEG 13KT 3886 7899

KONARIK
Special weather statement, May 29, 2:03 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT TUE MAY 29 2012

VAZ027-028-WVZ050-055-291845-
SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
203 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...HARDY...HAMPSHIRE AND
FREDERICK COUNTIES...

AT 203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PERRY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE STRASBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE
MIL...CAUSE PONDING OF WATER ON ROADWAYS...AND CREATE RISES ON
CREEKS AND STREAMS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3926 7850 3896 7833 3891 7875 3900 7883
TIME...MOT...LOC 1803Z 239DEG 12KT 3897 7867

KONARIK
Special weather statement, May 29, 2:30 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT TUE MAY 29 2012

VAZ028-WVZ050-291915-
HAMPSHIRE WV-FREDERICK VA-
230 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES...

AT 230 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF LEHEW...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE TIMBER RIDGE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE
MIL...CAUSE PONDING OF WATER ON ROADWAYS...AND CREATE RISES ON
CREEKS AND STREAMS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3949 7841 3931 7811 3914 7848 3921 7862
TIME...MOT...LOC 1830Z 220DEG 13KT 3920 7847

KONARIK
Special weather statement, May 29, 2:41 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE MAY 29 2012

WVZ055-502-506-291945-
EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-
241 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...HARDY AND
EASTERN GRANT COUNTIES...

AT 240 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF MILAM...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE ROUGH RUN AND MOOREFIELD.

RAINFALL AMOUNTS OF 1 TO 2 INCHES FELL EARLIER THIS AFTERNOON AND
THIS THUNDERSTORM MAY PRODUCE AN ADDITIONAL INCH.  HEAVY RAIN WITH
THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE...CAUSE
SIGNIFICANT PONDING OF WATER ON ROADWAYS...AND RAPID RISES ON CREEKS
AND STREAMS.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3916 7890 3900 7876 3875 7917 3884 7925
TIME...MOT...LOC 1840Z 233DEG 13KT 3883 7912

KONARIK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:30 PM EDTSpecial Weather StatementLWXFrederick45 min
May 29, 3:20 PM EDTSpecial Weather StatementLWXHighland40 min
May 29, 4:03 PM EDTSpecial Weather StatementLWXHighland42 min
May 29, 4:05 PM EDTSpecial Weather StatementLWXPage, Rockingham40 min
May 29, 4:13 PM EDTSpecial Weather StatementLWXClarke, City of Winchester47 min
May 29, 4:24 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester51 min
May 29, 4:27 PM EDTSpecial Weather StatementLWXHighland48 min
May 29, 4:53 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun52 min
May 29, 4:59 PM EDTFlash Flood WarningLWXRockingham, Shenandoah86 min
May 29, 5:01 PM EDTSevere Thunderstorm WarningLWXFrederick44 min
May 29, 5:26 PM EDTSevere Thunderstorm WarningLWXLoudoun49 min
May 29, 5:32 PM EDTSpecial Weather StatementLWXPage, Rappahannock43 min
May 29, 5:45 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton45 min
May 29, 5:54 PM EDTSpecial Weather StatementLWXGreene, Madison51 min
May 29, 5:57 PM EDTSpecial Weather StatementLWXLoudoun33 min
May 29, 6:52 PM EDTSpecial Marine WarningLWX83 min
May 29, 6:56 PM EDTSpecial Weather StatementLWXAlbemarle, Culpeper, Greene, Madison, Nelson, Orange and 2 more64 min
May 29, 7:12 PM EDTSpecial Marine WarningLWX93 min
May 29, 7:29 PM EDTSpecial Weather StatementLWXArlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church and 2 more61 min
May 29, 7:38 PM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park76 min
May 29, 1:26 PM EDTSpecial Weather StatementLWXHardy64 min
May 29, 2:03 PM EDTSpecial Weather StatementLWXHardy42 min
May 29, 2:41 PM EDTSpecial Weather StatementLWXHardy64 min
May 29, 3:16 PM EDTSpecial Weather StatementLWXMorgan44 min
May 29, 3:22 PM EDTSpecial Weather StatementLWXBerkeley53 min
May 29, 3:47 PM EDTSpecial Weather StatementLWXHardy43 min
May 29, 3:58 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson47 min
May 29, 4:07 PM EDTSpecial Weather StatementLWXGrant, Hampshire, Mineral38 min
May 29, 4:09 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral51 min
May 29, 4:34 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral, Morgan41 min
May 29, 5:45 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan5 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.